5-Azacytidine and renal tubular dysfunction

B. A. Peterson, A. J. Collins, N. J. Vogelzang, C. D. Bloomfield

Research output: Contribution to journalArticle

33 Scopus citations

Abstract

During initial trials of 5-azacytidine in adults with advanced acute leukemia, we unexpectedly observed acid-base, fluid, and electrolyte abnormalities that contributed directly to the deaths of 2 early patients. To evaluate this toxicity further, we studied 22 patients who received a total of 33 courses of combination chemotherapy that included 5-azacytidine. During 29 courses (88%) of treatment, polyuria, glucosuria, and/or transient changes in the serum concentrations of bicarbonate or phosphorus were detected. Spontaneous polyuria with demonstrable salt wasting and orthostatic hypotension occurred during 7 courses (21%) of treatment. Inappropriate glucosuria was observed in 9 courses (27%). In 24 courses (73%) the serum bicarbonate fell below the normal range. The urine became alkaline during 12 of these instances; the anion gap was not increased during the acidosis. Hypophosphatemia with serum phosphorus concentrations as low as 0.3 mg/dl occurred in 21 of 32 evaluable courses (66%). In the 3 patients studied the tubular reabsorption of phosphorus was 10%-18%. The renal abnormalities that were observed suggest both proximal and distal tubular damage from 5-azacytidine. Patients receiving 5-azacytidine should be monitored closely for manifestations of renal toxicity.

Original languageEnglish (US)
Pages (from-to)182-185
Number of pages4
JournalBlood
Volume57
Issue number1
DOIs
StatePublished - 1981

Fingerprint Dive into the research topics of '5-Azacytidine and renal tubular dysfunction'. Together they form a unique fingerprint.

  • Cite this

    Peterson, B. A., Collins, A. J., Vogelzang, N. J., & Bloomfield, C. D. (1981). 5-Azacytidine and renal tubular dysfunction. Blood, 57(1), 182-185. https://doi.org/10.1182/blood.v57.1.182.bloodjournal571182